Aug 30, 2005
I am 36 have been hiv+ since 1991. I've noticed in the past few years my interest in sex gradually declining to the point of little to none. My erections are not as hard as they used to be either. My doctor checked my testosterone level and it was low at about 250 (I think), and he put me on 1/2 cc depo-testosterone injections per week. I've been on them 8 weeks now and things are getting worse instead of better: My genitals seem to have "shrinked"; no increase in libido; and I have experienced complete impotence at times. I have been taking Trizivir and Viread for a long time, plus advair, singulair, lisonopril, and cephalexin. I'm worried that I won't recover to a normal sex life... Are the drugs the source of my sexual decline? or the HIV? or both? Is there anything I can do to stop the decline? Or should I just accept a sexless life??? I've tried Viagra with only minimal success.
Response from Dr. Frascino
Accept a sexless life??? Hmmm . . . are you considering becoming a rightwing Republican or something??? If not, I'd suggest you discuss this problem with your HIV specialist. There are many potential causes for decreased libido, including psychological causes, physical causes, medication side effects, etc.
Regarding your hypogonadism (low testosterone), I'd suggest you use the daily topical gel (AndroGel) for testosterone replacement rather than the injections. The daily topical application is more physiologic and the dose can be easily adjusted up or down to keep your blood testosterone levels in the normal range. It is highly unlikely your genitals have shrunk (or "shrinked" for that matter) within eight weeks. It is true that there can be some testicular atrophy associated with longer-term testosterone replacement therapy.
Review the information in the archives on hypogonadism and causes of decreased libido and impotence. Then, talk this over with your HIV specialist. This just seems like a "hard" problem, but often it's not (so to speak). Hope your mojo is up and pumping soon.
What about warts?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.